Alert archive / Oklahoma / Tornado Warnings in 1997

Tornado Warning 18, NWS Norman, OK

May 25, 1997Stephens County, Oklahoma

NWS Norman, OK issued this tornado warning at May 25, 1997, 6:04 PM CDT for Stephens County, Oklahoma. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 25, 1997, 6:04 PM CDT (23:04 UTC)
Expired
May 25, 1997, 6:45 PM CDT
In force
41 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Stephens County, OK

What was reported inside it

TimeReportWhereRemark
May 25, 6:20 PM CDTHail 1Duncan, OK
May 25, 6:36 PM CDTTornado F1Duncan, OKA tornado was observed about 3 miles south of Duncan and 1 mile east of Highway 81 by storm spotters. At this location (on "Old Highway 81"), a travel trailer was destroyed, a roof was blown off a large workshop, a brick home was damaged by a falling tree, an

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 3:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1997-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1997-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
491 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

320 
WFUS1 KOKC 252304 RRA
TOROKC
OKC137-252345-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
604 PM CDT SUN MAY 25 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A TORNADO
WARNING EFFECTIVE UNTIL 645 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN SOUTHWESTERN OKLAHOMA
     STEPHENS

INCLUDING THE FOLLOWING LOCATIONS
     COMANCHE...DUNCAN...LOCO AND VELMA

AT 603 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO 6 MILES
WEST OF DUNCAN. THE STORM WAS MOVING EAST AT 20 MPH. PERSONS IN AND NEAR
DUNCAN AND IN THE EMPIRE CITY AREA SHOULD TAKE COVER NOW. THIS STORM
WILL ALSO BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF BASEBALLS.  

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT A TORNADO
MAY FORM AT ANY TIME -- TAKE COVER NOW.  ABANDON MOBILE HOMES
AND VEHICLES.  MOVE TO SHELTER BELOW GROUND IF POSSIBLE.
OTHERWISE...MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST
FLOOR.  STAY AWAY FROM WINDOWS.


LAT...LON 3431  9757 3431  9812 3460  9813 3456  9758

KB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 25, 3:32 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, May 25, 3:32 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT SUN MAY 25 1997

SCT STG TSTMS ARE NOW BGNG TO DVLP IN WRN OK.  XPCT THE STMS TO INCR
SIGLY IN CVRG OVR THE NEXT CPL HOURS.  AS A RSLT...HAVE GONE WITH HI
POPS XCPT IN FAR NW OK WHERE DRIER AIR HAS ARRIVED.  WL MNTN CHC SVR
OVR MOST OF THE FA DUE TO HIGHLY FVRBL CONDS FOR SVR WX.

ONCE THE STMS EXIT THE FA...PROB LATE THIS EVE...THE NEXT BIG
QUESTION IS WHETHER THERE WL BE ENUF MSTR ARND TMRW TO SUPPORT
CNVCTN.  INSTAB AND PROXIMITY OF SFC BNDRYS AND UPR LOW ALL SEEM TO
SUGGEST THE PSBLTY OF SCT TSTMS AGN TMRW...BUT THE AMT OF MSTR FCST
APPEARS TOO LOW FOR MUCH TO DVLP.  SO HAVE OPTED FOR LOW POPS...MNLY
CLOSE TO THE FOCUSING MECHANISMS.

ETA BRNGS A SIG COOL DOWN INTO THE NWRN ZNS ON TUE.  SITN APPEARS TO
BE THE TYPE WHERE COOL TEMPS WOULD BE ACCOMPANIED BY LOW CLDS AND
GUSTY N WNDS.  IF THAT IS IN FACT WHAT HAPPENS...THE MAX TEMPS IN
THAT AREA COULD EASILY BE BLO 60 DEG.  AM NOT YET THAT CONFIDENT OF
SUCH A SIG DEPARTURE FM NRML...BUT WL STILL GO BLO FWC BY ABT 5 DEG.

AGN ELECTED TO GENERALLY FOLLOW NCEP GDNC RATHER THAN MRF FOR EXTDD.

FCSTID = 23 = CMS

OKC   63  87  60  84 /  60  20  10  20
HBR   60  88  58  79 /  40  20  10  10
SPS   67  90  60  82 /  40   0   0  10
GAG   55  84  55  70 /  10  20  20  20
PNC   65  86  58  78 /  50  30  30  30
DUA   68  92  67  86 /  50  20   0  10

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, May 25, 12:27 PM CDT, 5 hours 37 minutes before
OKZ004>053-TXZ083>090-261130-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CDT SUN MAY 25 1997

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF
OKLAHOMA AND PORTIONS OF WESTERN NORTH TEXAS THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WESTERN OKLAHOMA AND
PORTIONS OF WESTERN NORTH TEXAS THIS AFTERNOON...

THE MODERATE RISK AREA IS EAST OF A LINE FROM ALVA TO WEATHERFORD TO
FREDERICK TO ARCHER CITY TEXAS. SURROUNDING THE MODERATE RISK AREA...THE
SLIGHT RISK AREA IS EAST OF A LINE FROM BUFFALO TO ALTUS TO SEYMOUR
TEXAS. LARGE HAIL...DAMAGING STRAIGHT-LINE WIND...AND TORNADOES WILL BE
POSSIBLE...ESPECIALLY IN THE MODERATE RISK AREA.

A POTENTIALLY DANGEROUS WEATHER SITUATION IS SETTING UP FOR THIS
AFTERNOON AND TONIGHT AS AN AREA OF LOW PRESSURE OVER SOUTHWEST KANSAS
MOVES INTO NORTHERN OKLAHOMA. A DRY LINE WILL EXTEND SOUTHWARD FROM THE
LOW PRESSURE SYSTEM INTO WESTERN OKLAHOMA AND WESTERN NORTH TEXAS
BY MID AFTERNOON...AND WILL ACT AS A FOCUSING MECHANISM FOR THUNDERSTORM
DEVELOPMENT AS IT MOVES TO THE EAST THROUGH THE EVENING.

AFTERNOON HEATING OF THE WARM AND MOIST AIRMASS OVER THE AREA EAST OF
THE DRYLINE WILL RESULT IN VERY UNSTABLE CONDITIONS. IN ADDITION...
INCREASING VERTICAL WIND SHEAR WILL RESULT IN FAVORABLE CONDITIONS FOR
SUPERCELL THUNDERSTORMS TO DEVELOP ALONG AND AHEAD OF THE DRY LINE
DURING THE AFTERNOON. STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
TORNADOES...VERY LARGE HAIL...AND DAMAGING STRAIGHT-LINE WIND.

THE NATIONAL WEATHER SERVICE ENCOURAGES PERSONS ACROSS OKLAHOMA AND
WESTERN NORTH TEXAS TO REVIEW SEVERE WEATHER SAFETY RULES AND STAY
INFORMED ON THE LATEST WEATHER FORECASTS...AND POSSIBLE WATCHES AND
WARNINGS. THOSE PARTICIPATING IN OUTDOOR ACTIVITIES TODAY AND
TONIGHT SHOULD REMAIN ESPECIALLY ALERT FOR THREATENING WEATHER.
EMERGENCY MANAGERS AND STORM SPOTTER GROUPS SHOULD BE PREPARED FOR
POSSIBLE ACTIVATION THROUGH TONIGHT.

11
Special weather statement, May 25, 12:30 PM CDT, 5 hours 34 minutes before
OKZ004>053-TXZ083>090-261130-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CDT SUN MAY 25 1997

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF
OKLAHOMA AND PORTIONS OF WESTERN NORTH TEXAS THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WESTERN OKLAHOMA AND
PORTIONS OF WESTERN NORTH TEXAS THIS AFTERNOON...

THE MODERATE RISK AREA IS EAST OF A LINE FROM ALVA TO WEATHERFORD TO
FREDERICK TO ARCHER CITY TEXAS. SURROUNDING THE MODERATE RISK AREA...THE
SLIGHT RISK AREA IS EAST OF A LINE FROM BUFFALO TO ALTUS TO SEYMOUR
TEXAS. LARGE HAIL...DAMAGING STRAIGHT-LINE WIND...AND TORNADOES WILL BE
POSSIBLE...ESPECIALLY IN THE MODERATE RISK AREA.

A POTENTIALLY DANGEROUS WEATHER SITUATION IS SETTING UP FOR THIS
AFTERNOON AND TONIGHT AS AN AREA OF LOW PRESSURE OVER SOUTHWEST KANSAS
MOVES INTO NORTHERN OKLAHOMA. A DRY LINE WILL EXTEND SOUTHWARD FROM THE
LOW PRESSURE SYSTEM INTO WESTERN OKLAHOMA AND WESTERN NORTH TEXAS
BY MID AFTERNOON...AND WILL ACT AS A FOCUSING MECHANISM FOR THUNDERSTORM
DEVELOPMENT AS IT MOVES TO THE EAST THROUGH THE EVENING.

AFTERNOON HEATING OF THE WARM AND MOIST AIRMASS OVER THE AREA EAST OF
THE DRYLINE WILL RESULT IN VERY UNSTABLE CONDITIONS. IN ADDITION...
INCREASING VERTICAL WIND SHEAR WILL RESULT IN FAVORABLE CONDITIONS FOR
SUPERCELL THUNDERSTORMS TO DEVELOP ALONG AND AHEAD OF THE DRY LINE
DURING THE AFTERNOON. STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
TORNADOES...VERY LARGE HAIL...AND DAMAGING STRAIGHT-LINE WIND.

THE NATIONAL WEATHER SERVICE ENCOURAGES PERSONS ACROSS OKLAHOMA AND
WESTERN NORTH TEXAS TO REVIEW SEVERE WEATHER SAFETY RULES AND STAY
INFORMED ON THE LATEST WEATHER FORECASTS...AND POSSIBLE WATCHES AND
WARNINGS. THOSE PARTICIPATING IN OUTDOOR ACTIVITIES TODAY AND
TONIGHT SHOULD REMAIN ESPECIALLY ALERT FOR THREATENING WEATHER.
EMERGENCY MANAGERS AND STORM SPOTTER GROUPS SHOULD BE PREPARED FOR
POSSIBLE ACTIVATION THROUGH TONIGHT.

11
Local storm report, May 25, 4:21 PM CDT, 1 hour 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0415 PM CDT SUN MAY 25 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0352 PM    1 W AMBER                 OK   1.00 INCH HAIL
05/25/97   GRADY

0412 PM    2.5 E MIDDLEBURG          OK   1.00 INCH HAIL
05/25/97   GRADY

0414 PM    MIDDLEBURG                OK   TORNADO
05/25/97   GRADY

J
Local storm report, May 25, 4:40 PM CDT, 1 hour 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0440 PM CDT SUN MAY 25 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

415 PM     2.5 E MIDDLEBURG          OK   2.50 INCH HAIL
05/25/97   GRADY

0417 PM    2.5 N TABLER              OK   WIND DAMAGE
05/25/97   GRADY                          ROOF OFF MOBILE HOME

0425 PM    1 N BLANCHARD             OK   1.00 HAIL
05/25/97   MCCLAIN

J

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:58 PM CDTSevere Thunderstorm WarningOUNBeckham47 min
May 24, 9:35 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills40 min
May 24, 9:56 PM CDTSevere Thunderstorm WarningOUNDewey, Roger Mills49 min
May 24, 10:14 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey46 min
May 24, 11:00 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer45 min
May 24, 11:45 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer45 min
May 24, 11:54 PM CDTSevere Thunderstorm WarningOUNBeckham, Washita51 min
May 25, 1:29 AM CDTSevere Thunderstorm WarningOUNCanadian, Grady46 min
May 25, 2:36 AM CDTSevere Thunderstorm WarningOUNCleveland, McClain39 min
May 25, 4:45 AM CDTSevere Thunderstorm WarningOUNGarvin, Grady, McClain45 min
May 25, 7:25 AM CDTSevere Thunderstorm WarningOUNCoal, Hughes, Pontotoc35 min
May 25, 8:42 AM CDTSevere Thunderstorm WarningOUNAtoka, Pushmataha48 min
May 25, 3:38 PM CDTSevere Thunderstorm WarningOUNGrady52 min
May 25, 4:00 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain60 min
May 25, 4:03 PM CDTTornado WarningOUNGrady, McClain42 min
May 25, 4:40 PM CDTTornado WarningOUNCleveland, McClain65 min
May 25, 4:44 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche46 min
May 25, 5:03 PM CDTTornado WarningOUNCaddo, Comanche42 min
May 25, 5:30 PM CDTSevere Thunderstorm WarningOUNCotton, Garvin, Stephens60 min
May 25, 5:37 PM CDTTornado WarningOUNCleveland, McClain, Pottawatomie53 min
May 25, 5:40 PM CDTTornado WarningOUNGrady35 min
May 25, 6:07 PM CDTTornado WarningOUNGarvin68 min
May 25, 6:15 PM CDTSevere Thunderstorm WarningOUNGrady30 min
May 25, 6:31 PM CDTSevere Thunderstorm WarningOUNMcClain, Pontotoc59 min
May 25, 6:41 PM CDTTornado WarningOUNMurray34 min
May 25, 6:45 PM CDTTornado WarningOUNStephens45 min
May 25, 6:51 PM CDTSevere Thunderstorm WarningOUNGrady24 min

Nearby

Tornado Warnings in Oklahoma, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.